Texas, 2025

Hail in Texas, July 31, 2025

July 31, 2025 · NWS OUN · 1 event in 1 county or zone

Scattered thunderstorms developed near a quasi-stationary front across western-north Texas on the evening of the 31st. One such thunderstorm produced a report of large hail in Archer County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Scattered thunderstorms developed near a quasi-stationary front across western-north Texas on the evening of the 31st. One such thunderstorm produced a report of large hail in Archer County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 31, 11:38 AM CST, 5 hours 10 minutes earlier. Its key messages:

  • Updated at 1232 PM CDT Thu Jul 31 2025
  • One more day of lingering heat and humidity in southern Oklahoma this afternoon.
  • Cold front continues to move across the area today with cooler temperatures and storm chances behind it.
  • Periods of showers and thunderstorms expected from tonight through the weekend.
Area forecast discussion, Jul 31, 11:38 AM CST, 5 hours 10 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1238 PM CDT Thu Jul 31 2025

...New NEAR TERM, SHORT TERM...

.KEY MESSAGES...
Updated at 1232 PM CDT Thu Jul 31 2025

 - One more day of lingering heat and humidity in southern
   Oklahoma this afternoon.

 - Cold front continues to move across the area today with cooler
   temperatures and storm chances behind it.

 - Periods of showers and thunderstorms expected from tonight
   through the weekend.

&&

.NEAR TERM...
(Rest of today and tonight)
Issued at 1232 PM CDT Thu Jul 31 2025

An outflow boundary had made it to the Red River early this morning
with the cold front lagging behind it. The cold front continues to
slowly move S/SE across the fa this morning. The front is expected
to be in the Red River Valley area later this afternoon. Models show
scattered showers/storms developing near and north of the front this
afternoon into this evening. Widespread severe weather is not
expected but a few storms could get strong enough to produce gusty
winds. The storm activity could decrease later this evening but
models/CAMs show additional showers/storms developing overnight in
central/southern OK near the elevated front. This activity is
expected to continue into Friday. Locally heavy rain that may lead
to flooding in some areas will be possible with any storms later
this afternoon into tonight with models forecasting PWATs of over
1.75" with some areas over 2".

With the cold front still moving across the area, hot and humid
conditions will be possible ahead of the front, especially in SE
parts of the fa where dewpoints are the highest. Warmer temperatures
combined with moisture potentially pooling ahead of the front, heat
index values of 105 or greater will be possible. A heat advisory
continues for SE parts of the area through 0Z.

For the rest of the area, cooler temperatures are expected behind
the front with highs generally in the 80s this afternoon. Cooler
temperatures are expected for much of the fa tonight with lows in
the mid 60s in NW OK to the low/mid 70s along the Red River.

&&

.SHORT TERM...
(Friday through Saturday night)
Issued at 1232 PM CDT Thu Jul 31 2025

Periodic rain chances will continue into Friday into Saturday. As
for Saturday night, NW flow aloft and storms developing in the High
Plains will bring a chance for an MCS to move across parts of the fa
Saturday night.

With the cooler airmass moving into the area behind the front, a
more pleasant day is expected Friday at least in the terms of
temperatures. Below normal temperatures are expected tomorrow
afternoon with highs in the 80s to around 90 along the Red River.
Lows Friday night will range from the mid 60s to around 70. The
cooler temperatures at least compared to the last week or so will
continue into Saturday with highs in the mid 80s to mid 90s and lows
in the mid 60s to low 70s. The warmest temperatures Saturday looks
like it will be in SW parts of the fa.

&&

.LONG TERM...
(Sunday through Wednesday)
Issued at 1235 AM CDT Thu Jul 31 2025

The ridge will be resurgent across the southern Rockies beginning on
Sunday. A belt of rather strong northwesterly flow is expected to
extend from the northern High Plains into Texas on the eastern
periphery of this ridge. Temperatures will begin to increase across
the Caprock and adjacent portions of the Red River Valley nearer the
ridge. The environment on Sunday evening looks like it could yield
more vigorous storms than the likes we have seen over the last week -
 effective northwesterly shear could reach 50-70 knots with plenty
of instability and downdraft potential. We'll have to watch that
very closely.

We'll continue to have northwesterly to northerly winds aloft with
at least some (25-40 knot) magnitudes from Monday to Wednesday. This
would seem to lend itself toward the notion that we will see more
chances for storms. However, global guidance (and NBM from it) is
cueing in more on the idea of drier weather and another heat wave
beginning by the middle of next week. It remains to be seen if this
is a real signal or a byproduct of the warm/overmixed bias of global
models during North American summer, but uncertainty in the extended
range is high for this time of year.

Meister

&&

.AVIATION...
(18Z TAFS)
Issued at 1151 AM CDT Thu Jul 31 2025

Intervals of varied category (VFR or MVFR) are expected across
the region through the period, especially across northern and
central Oklahoma. The most persistent period of reduced category,
due to stratus, is expected after 08 UTC on Friday morning.

Scattered rain/thunder is expected across portions of Oklahoma and
north Texas this afternoon and again by early Friday morning.
PROB30 mentions have been added to account for this potential.

Safe travels!

Ungar

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  71  84  69  88 /  20  20  10  20
Hobart OK         69  89  68  92 /  30  20  10  20
Wichita Falls TX  73  91  71  94 /  30  30  10  10
Gage OK           65  84  64  88 /  20  10  10  20
Ponca City OK     68  83  65  86 /  10  10   0  10
Durant OK         75  91  73  89 /  30  50  30  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 7 PM CDT this evening for OKZ032-042-043-047-
     048-051-052.

TX...None.
&&

NEAR TERM...25
SHORT TERM...25
LONG TERM....25
AVIATION...09

In the hours before

Special weather statement, Jul 31, 4:13 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Norman OK
513 PM CDT Thu Jul 31 2025

OKZ048-312245-
Atoka OK-
513 PM CDT Thu Jul 31 2025

...A strong thunderstorm will impact portions of east central Atoka
County through 545 PM CDT...

At 513 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Lane. This storm was nearly stationary.

HAZARD...Wind gusts of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
McGee Creek Lake and Redden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor NOAA Weather
Radio, local radio stations or available television stations for
additional information and possible warnings from the National
Weather Service.

&&

LAT...LON 3425 9581 3444 9605 3451 9584 3444 9578
      3431 9578
TIME...MOT...LOC 2213Z 044DEG 2KT 3440 9588

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

30
Special weather statement, Jul 31, 4:23 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Norman OK
523 PM CDT Thu Jul 31 2025

TXZ089-312245-
Archer TX-
523 PM CDT Thu Jul 31 2025

...A strong thunderstorm will impact portions of southeastern Archer
County through 545 PM CDT...

At 522 PM CDT, Doppler radar was tracking a strong thunderstorm near
Scotland. Another strong thunderstorm was located 5 miles south of
Archer City. These storms was moving slowly west.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Archer City, Scotland, and Windthorst.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3351 9869 3365 9856 3372 9844 3357 9842
      3341 9851 3339 9868 3339 9871
TIME...MOT...LOC 2222Z 070DEG 4KT 3363 9852

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

..speg.

The radar

The Altus AFB radar (KFDR), 92 km away, was scanning. The volume nearest the first event began at 22:47 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Archer

When
July 31, 4:48 PM CST
Where
Archer County, Archer City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.590, -98.630

The report was relayed by amateur radio. The location is approximate.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1281809.